Kentucky, 2006

Flash Flood and Hail in Kentucky, August 10, 2006

August 10, 2006 · NWS ILN · 3 events in 2 counties and zones

1 hail, 1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 10, 1:27 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 10, 1:27 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
227 PM EDT THU AUG 10 2006

.AVIATION /18Z-18Z/...
FIRST ROUND OF TSRA IS MOVING THRU THE WESTERN FA. THIS IS LEFT
OVER FROM OVERNIGHT MCS.  THIS WILL MOVE THROUGH THE TAFS BY 00Z.
MODELS ARE NOW INDICATING THAT ANOTHER ROUND OF CONVECTION WILL
DROP SOUTHEAST ALONG BOUNDARY IN SRN IN/NRN KY BETWEEN 00Z-06Z.
LOOKS LIKE KCVG/KLUK WILL BE THE MAIN AREA THIS IS HIT...WITH KDAY
AND KILN ON THE EDGE. KCMH AND KLCK LOOK LIKE THEY WILL BE TOO FAR NORTHEAST.

CONVECTION WILL LINGER IN THE SOUTHWEST PAST 12Z...AS H/5 SW
DOESNT SWING THRU TIL AFT 12Z.

SITES
&&

.SHORT TERM /THIS AFTERNOON/...
UPDATED POPS BASED ON RADAR THIS AFTERNOON.

SITES

&&

.PREV DISCUSSION...
 /ISSUED 1209 PM EDT THU AUG 10 2006/

SHORT TERM /REST OF TODAY/...
UPDATED POPS IN THE WEST. REMAINS OF MORNING MCS IS MOVING EAST
THROUGH INDIANA AND SHOULD WORK INTO PORTIONS OF WEST CENTRAL OHIO AND
THE MIAMI AND WHITEWATER VALLEYS. IT APPEARS THE SYSTEM IS
WEAKENING...BUT IT LOOKS LIKE LIKELY POPS ARE WARRENTED.

IN THE SW INCREASED POPS. MODELS HAVE MODERATE INSTABILITY AND WITH
FRONT IN THE VICINITY...EXPECT CONVECTION TO DEVELOP.

TEMPS RUNNING WARMER THE CURVE...SO UPPED TEMPS A LITTLE.

SITES

PREV DISCUSSION...
 /ISSUED 639 AM EDT THU AUG 10 2006/

AVIATION /12Z-12Z/...
STRONG MID/UPPER LEVEL RIDGE OVER NATIONS MID SECTION WITH MEAN
TROF OVER SE CANADA AND NE U.S. THIS PLACES THE OHIO VALLEY IN
NWRLY FLOW ALOFT. A SERIES OF SHORT WAVES WILL DROP SE AFFECTING
THE REGION THRU THE PERIOD. INITIAL S/W AND ASSOCIATED PRECIP
PUSHED EAST OF FA OVERNIGHT. IN THE WAKE OF THIS SYSTEM LIGHT WIND
FLOW...MOIST AIRMASS WITH A WET GROUND...THE STAGE WAS SET FOR
FOG DEVELOPMENT. NEXT S/W TO AFFECT THE REGION THIS AFTN AND
OVERNIGHT. FORECAST MODELS INDICATE SOME WEAK LO LEVEL CONVERGENCE
ALONG WITH UVM INDICATED IN THE OMEGA FIELD AT 7H. MODERATE
INSTABILITY DEVELOPS WITH THE BEST CAPES AROUND 2000 J/KG OVER SW
OH THIS AFTN. GIVEN INSTBY AND FORCING HAVE INCLUDED MENTION OF
THUNDER IN SW TAF SITES. AT THIS TIME HAVE HAVE JUST MENTIONED CB
AT KCMH AND KLCK WHERE INSTBY WL BE LOWER AND MORE UNCERTAINTY
EXISTS. PRECIP LIKELY TO LINGER ACRS CVG/LUK TAF SITES CLOSER
TO TRACK OF SFC WAVE WHICH IS EXPECTED TO DROP SE THRU KY LATE
TNGT.

PREV DISCUSSION...
 /ISSUED 435 AM EDT THU AUG 10 2006/

SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
AREA WILL REMAIN UNDER A NORTHWESTERLY FLOW ALOFT ON THE WEST SIDE
OF AN UPPER TROUGH. STRONG SHORT WAVE MOVING SOUTHEAST IN THE UPPER
FLOW WILL AFFECT OUR WEATHER TODAY.

WAVES ALONG A SURFACE FRONT WILL PROVIDE CONVERGENCE TODAY. WITH
SHOWERS ALREADY POPPING UP IN INDIANA...WENT WITH SCATTERED WORDING
FOR SHOWERS AND THUNDERSTORMS. KEPT SAME POPS AS PREVIOUS FORECAST.

MOST OF ILN AREA WILL DRY OUT TONIGHT AFTER THE FRONT SAGS SOUTH OF
THE OHIO RIVER. EXTENDED DURATION OF SLIGHT CHANCE POPS OVER THE
SOUTHERN THIRD OF OUR AREA ON FRIDAY DUE TO ANOTHER WAVE PROGGED TO
MOVE ALONG THE FRONT. THE WHOLE AREA WILL BE DRY FRIDAY NIGHT WITH
HIGH PRESSURE SETTLING SOUTH FROM THE GREAT LAKES.

STAYED NEAR MAV GUIDANCE FOR TEMPERATURE FORECAST. AFTER BEING ABOVE
NORMAL FOR MOST OF THIS MONTH...READINGS ARE FORECAST TO DROP BELOW
NORMAL ON FRIDAY.

CONIGLIO

A
PREV DISCUSSION...

LONG TERM /SATURDAY THROUGH WEDNESDAY/...

HIGH PRESSURE CENTERED ACROSS THE EASTERN GREAT LAKES WILL PROVIDE
DRY CONDITIONS FOR SATURDAY AND SUNDAY.

ECMWF BRINGS CDFNT INTO AREA MONDAY...WHILE GFS WAITS UNTIL
TUESDAY.  FOLLOWED HPC GUIDANCE WHICH SUGGESTS THAT A SOLUTION A
LITTLE SLOWER THAN ECMWF.  KEPT CHC POPS MON-TUE. ANOTHER HIGH
BUILDS IN FOR TUE NGT AND WED.

WENT A LITTLE WARMER THAN MOS FOR HIGHS ON SATURDAY...THEN AGAIN ON
TUESDAY.  LOWS LOOKS PETTY GOOD.

SITES

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 10, 8:06 AM EST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
906 AM EDT THU AUG 10 2006

KYZ096>100-OHZ026-034-035-043>046-051>056-061>065-071>074-078>082-
088-111315-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-WARREN-CLINTON-ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
906 AM EDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON IN THE HEAT AND
HUMIDITY. SOME OF THE THUNDERSTORMS MAY REACH SEVERE
LIMITS...WITH DAMAGING WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

INZ050-058-059-066-073>075-080-KYZ089>095-OHZ042-060-070-077-
111315-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
DARKE-PREBLE-BUTLER-HAMILTON-
906 AM EDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

THE ATMOSPHERE IS VERY MOIST AND UNSTABLE ALONG AND TO THE SOUTH
OF A STATIONARY FRONT...WHICH STRETCHES FROM IOWA INTO INDIANA.
AN UPPER LEVEL DISTURBANCE WILL DROP SOUTHEAST TODAY FROM THE
UPPER PLAINS...TRIGGERING THUNDERSTORM DEVELOPMENT ALONG AND NORTH
OF THE FRONT FROM EASTERN IOWA SOUTHEAST TO NORTHERN KENTUCKY.

THE COMBINATION OF THE INSTABILITY AND WINDS ALOFT WILL AID IN THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
AND POSSIBLY HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SITES

In the hours before

Local storm report, Aug 10, 2:08 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
308 PM EDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     NEW MARION              39.01N 85.36W
08/10/2006                   RIPLEY             IN   DEPT OF HIGHWAYS

            TREES AND LARGE LIMBS DOWN.

&&

JULIEDR

The radar

The Louisville radar (KLVX), 104 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Carroll

When
August 10, 2:40 PM EST to 2:44 PM EST
Where
Carroll County, 2 mi E of Carrollton
Measured
0.88 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
38.667, -85.133

Thunderstorm Wind, Owen

When
August 10, 3:00 PM EST to 3:20 PM EST
Where
Owen County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
38.533, -84.833

More than twenty trees were downed throughout the county.

Flash Flood, Owen

When
August 10, 3:50 PM EST to 5:00 PM EST
Where
Owen County, Gratz
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.520, -84.828 (the zone’s center; the record gives no point)

Several roads were flooded. A number of streams rose out of their banks as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532700, 5532701, 5532702.